Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Tucson, AZ

July 16, 2021Cochise County, Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 16, 2021, 6:28 PM MST for Cochise County, Pima County, Pinal County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:28 PM MST (01:28 UTC)
Expired
Jul 17, 2021, 6:00 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WGUS45 KTWC 170128
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
628 PM MST Fri Jul 16 2021

AZC003-019-021-171300-
/O.NEW.KTWC.FA.W.0004.210717T0128Z-210717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-Pinal AZ-
628 PM MST Fri Jul 16 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  West Central Cochise County in southeastern Arizona...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 600 AM MST Saturday.

* At 628 PM MST, a river gauge on the San Pedro River at Redington 
  briefly reached minor flood stage with a height of 12.6 feet. Flow 
  from Aravaipa creek and other tributaries upstream could increase 
  this crest as it travels north. Across the San Pedro River Basin 
  heavy rainfall has occurred over the last few hours with most 
  areas seeing between 1 to 3 inches. Runoff into the San Pedro will 
  continue to be a concern as well. Low lying areas along the San 
  Pedro from St. David to Dudleyville will be at risk of flooding. 
  Anyone living adjacent to the San Pedro needs to be on alert.

* Some locations that will experience flooding include...
  Benson, Mammoth, St. David, Dudleyville, Redington and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3297 11079 3297 11074 3276 11065 3259 11050
      3244 11047 3219 11027 3211 11028 3207 11031
      3188 11020 3186 11022 3206 11035 3217 11031
      3235 11045 3243 11051 3256 11053 3265 11063
      3283 11075 3285 11075 3289 11076

$$

AH
2 follow-up statements
457 
WGUS85 KTWC 170834
FLSTWC

Flood Statement
National Weather Service Tucson AZ
134 AM MST Sat Jul 17 2021

AZC003-019-021-171300-
/O.CON.KTWC.FA.W.0004.000000T0000Z-210717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-Pinal AZ-
134 AM MST Sat Jul 17 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING 
FOR WEST CENTRAL COCHISE, NORTHEASTERN PIMA AND SOUTHEASTERN PINAL 
COUNTIES...

At 134 AM MST, A river gauge on the San Pedro River at Redington has 
fallen to 10.8 feet from 12.6 feet yesterday evening. The river 
gauge at St David also showed a slowly lowering river level. 
However, with heavy rainfall of between 1 and 3 inches in the San 
Pedro basin yesterday evening expect high flows on the San Pedro 
River to continue through the overnight hours. Low lying areas along 
the San Pedro River from St David to Dudleyville will be at risk and 
anyone living adjacent to the San Pedro should continue to remain 
alert.

Some locations that will experience flooding include...
  Benson, Mammoth, St. David, Dudleyville, Redington and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3297 11079 3297 11074 3276 11065 3259 11050
      3244 11047 3219 11027 3211 11028 3207 11031
      3188 11020 3186 11022 3206 11035 3217 11031
      3235 11045 3243 11051 3256 11053 3265 11063
      3283 11075 3285 11075 3289 11076

$$

GZ
611 
WGUS85 KTWC 171258
FLSTWC

Flood Statement
National Weather Service Tucson AZ
558 AM MST Sat Jul 17 2021

AZC003-019-021-171308-
/O.EXP.KTWC.FA.W.0004.000000T0000Z-210717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-Pinal AZ-
558 AM MST Sat Jul 17 2021

...FLOOD WARNING WILL EXPIRE AT 6 AM MST EARLY THIS MORNING FOR WEST 
CENTRAL COCHISE, NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

Flood waters in the San Pedro River have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3297 11079 3297 11074 3276 11065 3259 11050
      3244 11047 3219 11027 3211 11028 3207 11031
      3188 11020 3186 11022 3206 11035 3217 11031
      3235 11045 3243 11051 3256 11053 3265 11063
      3283 11075 3285 11075 3289 11076

$$

JD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 1:06 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 1:06 PM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Fri Jul 16 2021

.SYNOPSIS...
An active monsoon period of daily scattered showers and
thunderstorms will continue during the next seven days. High
temperatures will remain below normal into next week.

&&

.DISCUSSION...
Numerous showers and thunderstorms have been popping up across
Cochise, Santa Cruz, and Pima Counties this afternoon as our
active monsoon pattern continues. In addition to having very high
precipitable water content in the atmosphere, storms today have
been very efficient in wringing that moisture out. Flash flooding
will remain the primary threat today with slow moving storms and
torrential downpours.

Activity with today's first wave over southern AZ will continue
into the evening before dissipating. Thunderstorms developing over
the White Mountains will also make their way southwest this
evening, and bring renewed chances of heavy rain.

Ensemble guidance suggests that we'll likely remain in an active
monsoon pattern through much of next week, as the upper ridge
remains and expands over the Four Corners region. There is strong
consensus among individual ensemble members that PW values will
remain elevated through this timeframe. The daily forecast for
location of thunderstorms will remain nuanced and dependent on the
previous day's activity.

&&

.AVIATION...Valid through 18/00Z.
SCT-BKN clouds at 8k-12k ft MSL til 17/04Z. Slowly diminishing
clouds aft 17/04Z. Scattered to numerous SHRA/TSRA developing and
persisting through the evening hours tonight before diminishing.
Wind gusts to 40 kts possible near any TSRA along with MVFR
conditions and mountain obscurations. Otherwise, SFC wind generally
less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona for the next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will be in the 25-35 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds will
generally be less than 15 mph and follow normal diurnal trends when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MST this evening for AZZ503>515.

&&

Public...Dang
Aviation...Cerniglia
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 1:30 PM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
130 PM MST Fri Jul 16 2021

AZZ509-510-162100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
130 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 200 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Morenci, or 18 miles northwest of Clifton, moving
south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 10965 3332 10958 3321 10929 3308 10945
TIME...MOT...LOC 2029Z 011DEG 6KT 3318 10953

TGD
Special weather statement, Jul 16, 2:44 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
244 PM MST Fri Jul 16 2021

AZZ509>511-162230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
244 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...

At 244 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Safford Regional Airport, or 11 miles northeast of
Safford, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Central, York, Swift Trail Junction and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3309 10979 3288 10913 3251 10922 3279 11003
TIME...MOT...LOC 2144Z 026DEG 13KT 3293 10953

AH
Local storm report, Jul 16, 2:47 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      1 NNE SAINT DAVID       31.91N 110.22W
07/16/2021                   COCHISE            AZ   PUBLIC

            NORTH MILLER ROAD IS FLOODED IN ST. DAVID.

0230 PM     FLASH FLOOD      9 NNW BENSON            32.08N 110.35W
07/16/2021                   COCHISE            AZ   PUBLIC

            WATER FLOWING OVER OCOTILLO RD. NORTH OF
            BENSON. REPORT VIA TWITTER.

&&
Special weather statement, Jul 16, 3:13 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST Fri Jul 16 2021

AZZ508-162245-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
313 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
345 PM MST...

At 312 PM MST, the public reported a strong thunderstorm near San
Simon, moving east at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Interstate 10 between Bowie and San Simon.

LAT...LON 3225 10952 3238 10948 3227 10905 3218 10905
TIME...MOT...LOC 2212Z 178DEG 15KT 3239 10942

TGD
Special weather statement, Jul 16, 3:20 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Fri Jul 16 2021

AZZ506-509>511-162245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
320 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 345 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of San Carlos, or 23 miles east of Globe, moving
southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Aravaipa Canyon Wilderness, Bylas, Calva, San Carlos Reservoir and
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3316 10995 3278 11033 3311 11066 3314 11064
      3313 11059 3316 11053 3318 11053 3320 11040
      3328 11046 3336 11045 3340 11040 3340 11037
      3343 11031 3343 11029
TIME...MOT...LOC 2220Z 029DEG 19KT 3328 11037

RH
Special weather statement, Jul 16, 4:53 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST Fri Jul 16 2021

AZZ505>507-509-511-514-170030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
453 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WEST CENTRAL
GRAHAM AND EASTERN PINAL COUNTIES UNTIL 530 PM MST...

At 453 PM MST, Doppler radar was tracking a strong thunderstorm near
Mammoth, moving southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Oracle, Mammoth, San Manuel, Kearny, Dudleyville, Aravaipa Canyon
Wilderness, Campo Bonito, Klondyke and Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3298 11078 3303 11073 3306 11072 3307 11073
      3308 11070 3287 11031 3243 11061 3288 11132
      3316 11089
TIME...MOT...LOC 2353Z 029DEG 18KT 3279 11066

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:08 PM MSTDust Storm AdvisoryTWCPinal37 min
Jul 17, 4:34 AM MSTAreal Flood WarningTWCPima12 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.